Save for later

One insulin pen, one patient

10 July 2017

Jackie Angelo-Gizzi

Clinical Nurse Specialist, Paediatric Diabetes, East and North Hertfordshire NHS Trust 

Insulin is identified as a high alert medication for inpatients and it consistently tops the list of medications that can cause harmful medication errors. Recent reports of improper use of insulin pens in healthcare settings makes the issues of insulin and insulin pen safety in hospitals even more salient.

Within East and North Hertfordshire NHS Trust this became the subject of an internal investigation when a single patient use device (insulin pen) was used multiple times on different patients. Although this was noted within our Trust anecdotally discussions within various different East of England network meetings made it apparent that this is not an isolated or uncommon issue.

As a Trust The Children and Young Peoples' and adult diabetes team, pharmacy team and the patient safety team worked in collaboration to create a “Be Aware Don’t Share” Poster  (PDF, 280 KB) campaign. This alongside other platforms has helped to raise the awareness within our Trust. We felt as a Trust that this can occur in any other healthcare setting. So, we wanted to share our campaign with the wider diabetes community to raise the awareness and potentially reduce the risk of further incidents and detrimental impact on patient safety and health outcomes.  

East and North Hertfordshire NHS Trust are more than happy to help in raising the profile within your own healthcare settings, please feel free to print this poster out and display this within your own departmental area(s).

Brand Icons/Telephone check - FontAwesome icons/tick icons/uk